Hail, Todd
- When
- July 26, 2:51 PM CST
- Where
- Todd County, 5.04 mi SE of Philbrook
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.220, -94.660
A severe thunderstorm developed during the afternoon across central Minnesota west of Cushing. This storm produced an area of large hail, mainly quarter size, from near Cushing, east-southeast across northern Morrison to northern Mille Lacs, to central Kanabec County before moving into western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A severe thunderstorm developed during the afternoon across central Minnesota west of Cushing. This storm produced an area of large hail, mainly quarter size, from near Cushing, east-southeast across northern Morrison to northern Mille Lacs, to central Kanabec County before moving into western Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 2:22 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT SAT JUL 26 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 250 PM CDT SAT JUL 26 2014 SHORT TERM CONCERNS REMAIN THUNDER THREAT TONIGHT AND COVERAGE OF SHOWERS AND ISOLATED THUNDER SUNDAY. WESTERLY WINDS MOVING OUT AHEAD OF THE SURFACE FRONT OVER THE EASTERN DAKOTAS...MOVING INTO WEST CENTRAL MN NOW. SOME MOISTURE CONVERGENCE ALONG THE BOUNDARY...AS DEPICTED BY THE LATEST MESOSCALE ANALYSIS AR 19Z. SOME HEAVIER CUMULUS INDICATED AND WEAK RADAR RETURNS NORTH OF KAXN. STILL COULD SEE AN ISOLATED/WIDELY SCATTERED THUNDERSTORM ALONG THIS BOUNDARY AS IT MOVES INTO WESTERN WISCONSIN AFTER 00Z SUN. WILL CARRY SOME LOW POPS WITH THIS FEATURE EAST INTO WISCONSIN THIS EVENING. COOLER AND DRIER AIR WORKS SOUTHEAST OVER THE REGION INTO SUNDAY AS THE UPPER LOW MOVES INTO NORTHWEST WISCONSIN. COLD POOL SHOWERS AND ISOLATED THUNDER EXPECTED TO DEVELOP AS WELL....MAINLY IN THE AFTERNOON. TEMPERATURES EXPECTED TO STRUGGLE INTO THE LOW/MID 70S OVER MOST OF THE REGION. STRONG NORTHWEST WINDS SHOULD ALSO DEVELOP ESPECIALLY ACROSS THE WESTERN PORTION OF THE CWA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 250 PM CDT SAT JUL 26 2014 NORTHWEST FLOW ALOFT WILL TAKE HOLD STARTING SUN NIGHT AS A CUTOFF LOW OVER THE GREAT LAKES SHIFTS OFF TO THE E ALONG WITH ITS SFC LOW PRES CENTER REFLECTION. THIS WILL DRAG ANY PRECIPITATION OFF TO THE E...STARTING A PROLONGED DRIER AND COOLER LONGER RANGE PERIOD. MODIFIED CANADIAN HIGH PRESSURE WILL SETTLE OVER THE REGION STARTING MONDAY AND LAST THRU WEDNESDAY...PROMOTING MOSTLY CLEAR AND BELOW-NORMAL TEMPERATURES OVER THE AREA. 12Z GFS DOES ATTEMPT TO SPIT OUT A HUNDREDTH HERE AND THERE...BUT WITH VIRTUALLY NO UPPER LEVEL SUPPORT AND SFC HIGH PRES ENTRENCHED OVER THE AREA...AM DISCOUNTING THIS. IN FACT...THE ONLY PERIOD HAVING MENTION OF PRECIP IS THU DURING THE DAY AS A SHORTWAVE TROF DISTURBANCE ALOFT FORMS OVER LAKE SUPERIOR AND DRIFTS SWD...ALLOWING ISOLD SHWRS/TSTMS TO DEVELOP OVER NW WI AND DRIFT TO THE S INTO ERN AND SRN MN INTO WRN WI. SFC HIGH PRES LOOKS TO REASSERT ITSELF FOR FRI AND SAT WITH CONTINUED NW FLOW ALOFT...AGAIN RESULTING IN ADDITIONAL DRYING OUT TIME AND TEMPERATURES STILL RUNNING BELOW NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1212 PM CDT SAT JUL 26 2014 SFC FRONT MOVING EAST THIS AFTERNOON WITH CHANCE OF THUNDER ASSOCIATED. BELIEVE WILL BE WIDELY SCT ALONG THE BOUNDARY. MAY BECOME A BIT MORE ORGANIZED AS IT MOVES INTO WC WISCONSIN INTO THE OVERNIGHT. EXPECT VFR CONDITIONS WITH CHC MVFR WITH THUNDER. THEN LOWER MVFR CIGS WILL DEVELOP LATE TONIGHT IN THE NORTHWEST AREA AND SPREAD SOUTHEAST THROUGH 12-14Z SUNDAY. SHRA WILL BE POSSIBLE AS THE UPPER LOW DROPS SOUTHEAST WITH COLD POOL. WINDS EXPECTED TO BECOME MORE S-SW AHEAD OF FRONT AND THEN W-NW AND INCREASE/BECOME GUSTY INTO SUNDAY. KMSP... VFR WITH SMALL CHANCE MVFR/TSRA 00Z-03Z. THEN MVFR CIGS ARE EXPECTED TO DROP SOUTHEAST LATE TONIGHT AND INTO SUNDAY AS UPPER LOW DROPS MOVES THROUGH. SHRA THREAT ALSO DEVELOPS DURING THE MORNING. S-SW WINDS DEVELOPING AHEAD OF SFC FRONT. THAT MOVES THROUGH THE EVENING WITH W-NW WINDS DEVELOPING...INCREASING AND GUSTY DURING THE DAY. /OUTLOOK FOR KMSP/ MON...VFR. WINDS N AT 5KTS. TUE...VFR. WINDS NAT 10KTS. WED...VFR. WINDS N AT 5KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...JPC AVIATION...DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1237 PM CDT SAT JUL 26 2014 MNZ041-042-047>049-054>058-064-065-073-271200- DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 1237 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORMS IS POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-271200- MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO- WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER- SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN- BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON- RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1237 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL MINNESOTA...AND INTO WEST CENTRAL WISCONSIN OVERNIGHT. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT SAT JUL 26 2014
MNZ042-262100-
TODD-
304 PM CDT SAT JUL 26 2014
AT 300 PM CDT...RADAR INDICATED ISOLATED THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES NORTHEAST OF PARKERS PRAIRIE. THESE STORMS WERE
MOVING EAST AT 15 MPH.
WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BERTHA.
EAGLE BEND.
CLARISSA.
PHILBROOK.
LAT...LON 4634 9466 4608 9466 4611 9515 4629 9517
4631 9516
TIME...MOT...LOC 2004Z 270DEG 12KT 4621 9519
CARLYONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 326 PM CDT SAT JUL 26 2014 MNZ054-056-064-262115- CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE- 326 PM CDT SAT JUL 26 2014 AT 324 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTHWEST OF MADISON...OR 11 MILES NORTHEAST OF GARY. THESE STORMS WERE MOVING EAST AT 35 MPH. WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... FLORIDA CREEK WILDLIFE MANAGEMENT AREA. MADISON AIRPORT. PROVIDENCE. DAWSON. BOYD. WATSON. LAT...LON 4504 9557 4479 9556 4480 9639 4498 9640 TIME...MOT...LOC 2026Z 268DEG 30KT 4490 9626 CARLYON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT SAT JUL 26 2014
MNZ042-043-262100-
MORRISON-TODD-
332 PM CDT SAT JUL 26 2014
...THUNDERSTORMS MOVING OVER MORRISON AND TODD COUNTIES THROUGH 400
PM CDT...
AT 329 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTH OF STAPLES. THIS STORM WAS MOVING EAST AT
35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUSHING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4628 9435 4625 9436 4623 9438 4619 9437
4607 9438 4615 9499 4627 9496
TIME...MOT...LOC 2032Z 274DEG 29KT 4620 9487
JLTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT SAT JUL 26 2014
MNZ042-043-262115-
MORRISON-TODD-
346 PM CDT SAT JUL 26 2014
...THUNDERSTORMS MOVING OVER MORRISON AND TODD COUNTIES THROUGH 415
PM CDT...
AT 345 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTH OF STAPLES. THIS STORM WAS MOVING EAST AT
35 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUSHING.
CAMP RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4627 9433 4623 9438 4616 9436 4616 9430
4607 9430 4613 9482 4627 9479 4628 9433
TIME...MOT...LOC 2047Z 274DEG 29KT 4619 9469
JLTThe Minneapolis radar (KMPX), 175 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large tree limbs, 5 to 6 inches in diameter, were blown down south of Knife Lake on Jade Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523176, 523183, 523228, 523177, 523178, 523179, 523220, 523229, 523181, 523219, 523182.